Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2001, 6:49 PM CDT for 4 counties in Oklahoma. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 6:49 PM CDT (23:49 UTC)
- Expired
- Apr 6, 2001, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 149 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 7:00 PM CDT | High Wind 39 M | Caddo, OK | |
| Apr 6, 7:00 PM CDT | High Wind 39 M | Alfalfa, OK | |
| Apr 6, 7:00 PM CDT | High Wind 39 M | Beckham, OK | |
| Apr 6, 7:00 PM CDT | High Wind 39 M | Cotton, OK | |
| Apr 6, 7:00 PM CDT | High Wind 39 M | Greer, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 062349
SVROKC
OKC009-045-059-129-153-070030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI APR 6 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIS COUNTY IN NORTHWEST OKLAHOMA
HARPER COUNTY IN NORTHWEST OKLAHOMA
WOODWARD COUNTY IN NORTHWEST OKLAHOMA
BECKHAM COUNTY IN WESTERN OKLAHOMA
ROGER MILLS COUNTY IN WESTERN OKLAHOMA
* UNTIL 730 PM CDT
* AT 648 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM 12 MILES WEST OF ROSSTON TO 37 MILES SOUTHWEST
OF ERICK...MOVING NORTHEAST AT 70 MPH.
* LOCATIONS IN THE WARNING INCLUDE ELK CITY... SAYRE... WOODWARD...
ARNETT... LAVERNE AND BUFFALO.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE
IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A
TORNADO IS SIGHTED.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS IN EXCESS OF 75 MPH AND HAIL TO THE SIZE OF GOLFBALLS. MOBILE
HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HI4GH
WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.
LAT...LON 3695 9998 3612 9996 3575 9997 3510 9996
3517 9940 3616 9941 3631 9927 3670 9922
3696 9944What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:50 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 6, 3:50 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT FRI APR 6 2001
TOO MUCH GOING ON TO GET VERY FANCY WITH THE DISCUSSION....
AN EXTREMELY VIGOROUS STORM SYSTEM MOVING FROM THE SOUTHWESTERN
STATES IS EXPECTED TO BRING SEVERE STORMS AND HIGH WINDS TO MUCH OF
THE FORECAST AREA TONIGHT. SEE SPC PRODUCTS FOR DETAILS ON THE
THUNDERSTORM/TORNADO POTENTIAL. THERE IS ALSO A CHANCE OF
CONTINUING STORMS... ALTHOUGH PROBABLY NOT SEVERE... FOR SEVERAL
HOURS AFTER THE MAIN SQUALL LINE PASSES.
AWESOME WINDS OVER EASTERN NEW MEXICO AND WESTERN TEXAS ARE EXPECTED
TO ADVANCE INTO THE WESTERN PART OF OUR FORECAST AREA BEFORE
NIGHTTIME EFFECTS CAUSE THEM TO WEAKEN. THIS IS THE REASON FOR THE
HIGH WIND WARNING FOR THIS EVENING.
THE FRONTAL SYSTEM ASSOCIATED WITH THIS STORM IS EXPECTED TO STALL
JUST SOUTHEAST OF THE FORECAST AREA. AS IT MEANDERS ACROSS THAT
REGION... THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS AGAIN
FROM LATE THIS WEEKEND THOUGH MUCH OF NEXT WEEK... ESPECIALLY IN THE
SOUTHEAST HALF OF THE AREA.
ZONE FORECAST SHOULD BE AVAILABLE SHORTLY AFTER 4 PM.
FCSTID = 23 = CMS
OKC 58 79 57 79 / 70 10 10 20
HBR 53 77 53 79 / 70 10 10 20
SPS 56 80 56 80 / 60 10 10 20
GAG 51 76 50 79 / 80 0 0 10
PNC 56 77 54 79 / 80 10 10 10
DUA 60 80 57 80 / 70 20 10 20
.OUN...
OK...HIGH WIND WARNING THIS EVENING... WESTERN HALF OF FA.
WIND ADVISORY TONIGHT ALL ZONES.
TX...HIGH WIND WARNING THIS EVENING... ALL ZONES.
WIND ADVISORY LATER TONIGHT... ALL ZONES.In the hours before
Special weather statement, Apr 6, 1:00 PM CDT, 5 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-062000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT FRI APR 6 2001 THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING NORTHWEST OF A LINE FROM HOLLIS...TO ALTUS... TO KINGFISHER... TO PONCA CITY. THERE IS A MODERATE RISK THROUGH MIDNIGHT NORTH AND WEST OF A LINE FROM CROWELL TEXAS... TO DUNCAN... TO STROUD. A SLIGHT RISK COVERS THE REST OF SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS TONIGHT. STRONG TORNADOES WILL BE POSSIBLE... ESPECIALLY IN THE HIGH RISK AREA. DAMAGING THUNDERSTORM WINDS AND VERY LARGE HAIL ALSO WILL BE POSSIBLE...MAINLY IN THE MODERATE AND HIGH RISK AREAS. THICK... WIDESPREAD CLOUD COVER IS EXPECTED TO PERSIST ACROSS MOST OF WESTERN NORTH TEXAS... AND WESTERN CENTRAL AND NORTHERN OKLAHOMA... THROUGH MOST OF THE AFTERNOON. THESE CLOUDS WILL KEEP SURFACE TEMPERATURES IN THE 70S IN MOST AREAS... AND WILL LIMIT THE AMOUNT OF AVAILABLE INSTABILITY. SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH MID AFTERNOON OVER NORTHERN AND WESTERN OKLAHOMA. STRONGER AND MORE ORGANIZED THUNDERSTORMS WILL DEVELOP FARTHER WEST AND NORTHWEST... OVER THE CENTRAL HIGH PLAINS... AND BUILD SOUTH DURING THE AFTERNOON. THESE STORMS MAY MOVE INTO WESTERN OKLAHOMA IN THE 3 PM TO 6 PM TIME FRAME...MOST LIKELY ALONG OR JUST AHEAD OF A DRY LINE AS IT APPROACHES THE WESTERN BORDER OF OKLAHOMA. ISOLATED THUNDERSTORMS ALSO COULD DEVELOP FARTHER AHEAD OF THE DRY LINE LATE TODAY... MOST LIKELY OVER THE NORTHWEST HALF OF OKLAHOMA. ANY THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE. THE GREATEST POTENTIAL FOR SUPERCELLS...POSSIBLY ACCOMPANIED BY VERY LARGE HAIL AND STRONG TORNADOES... WILL BE IN THE HIGH RISK AREA FROM MID AFTERNOON THROUGH MID EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A SQUALL LINE BY MID TO LATE EVENING... AND MOVE FROM WESTERN OKLAHOMA INTO CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. THE MAIN THREAT WILL SHIFT TOWARD DAMAGING THUNDERSTORM WINDS DURING THE LATE EVENING... BUT LARGE HAIL AND TORNADOES WILL STILL BE POSSIBLE. VERY STRONG WINDS AND BLOWING DUST ALSO MAY OCCUR BEHIND THE DRY LINE... MOST LIKELY THIS EVENING OVER WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. RESIDENTS ARE ENCOURAGED TO REVIEW HOME AND BUSINESS SAFETY PLANS... MAKE SURE WEATHER RADIOS HAVE GOOD BATTERIES AND ARE PROGRAMMED PROPERLY FOR YOUR AREA... AND LISTEN FOR LATER INFORMATION... POSSIBLY INCLUDING SEVERE WEATHER WATCHES OR WARNINGS. && EMERGENCY MANAGERS AND SPOTTER NETWORKS ACROSS WESTERN OKLAHOMA... AND THE FAR WESTERN COUNTIES OF WESTERN NORTH TEXAS... SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS BEGINNING AT ANY TIME THIS AFTERNOON. THOSE IN CENTRAL OKLAHOMA... AND THE REST OF WESTERN NORTH TEXAS... LIKELY WILL NOT NEED TO ACTIVATE UNTIL EARLY EVENING.... AND THOSE IN SOUTHEAST OKLAHOMA MAY NOT NEED TO ACTIVATE UNTIL AFTER DARK. SEE THE LATEST SPC DAY 1 OUTLOOK AND ANY SPC CONVECTIVE DISCUSSIONS FOR FURTHER DETAILS. DETAILS ON THE POTENTIAL HIGH WIND SITUATION ARE COVERED IN THE LATEST OKCNPWOKC.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.